Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Mar 28, 2020, 3:00 AM CDT for 6 counties in Texas. It took effect at Mar 28, 2020, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2020, 3:00 AM CDT (08:00 UTC)
- In effect from
- Mar 28, 2020, 11:00 AM CDT
- Expired
- Mar 28, 2020, 6:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 20 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -154 m²/s²
- 0-3 km storm-relative helicity
- -210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
612 WWUS84 KEWX 280800 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 300 AM CDT Sat Mar 28 2020 ...Critical Fire Weather Conditions for the Rio Grande Plains today... .Strong northwest winds of 15 to 25 mph with gusts up to 35 mph are expected in the wake of a Pacific frontal passage. A very dry airmass will surge into the area with relative humidity values dropping to the teens late this morning through afternoon. The combination of strong winds and low relative humidity values will create critical fire weather conditions. As a result, the Fire Weather Watch has been upgraded to a Red Flag Warning for the Rio Grande Plains and is in effect from late this morning through this afternoon. Winds will rapidly decrease to less than 10 mph early this evening and humidity will slowly recover. TXZ183-202-203-217-218-228-282300- /O.UPG.KEWX.FW.A.0001.200328T1600Z-200328T2300Z/ /O.NEW.KEWX.FW.W.0001.200328T1600Z-200328T2300Z/ Val Verde-Kinney-Uvalde-Maverick-Zavala-Dimmit- 300 AM CDT Sat Mar 28 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 6 PM CDT this evening. The Fire Weather Watch is no longer in effect. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 28, 2:45 AM CDT, 15 minutes earlier.
Area forecast discussion, Mar 28, 2:45 AM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 245 AM CDT Sat Mar 28 2020 .SHORT TERM (Today through Sunday)... Area radars show light showers along the I-35 corridor near the right entrance region of an upper level jet with showers developing over the Edwards Plateau near the Pacific front. The parent upper level trough will move out across the Plains today forcing the front across our area this morning into early afternoon. The showers will translate to the east along with the jet and front, moving east of our area around midday. Some instability will allow for isolated thunderstorms with a small hail a possibility. In the wake of the front, strong northwest winds of 15 to 25 mph with gusts up to 35 mph are expected mainly over the Rio Grande Plains due to mixing with the stronger winds aloft. In addition, a very dry airmass filters into our area bringing very low relative humidities this afternoon. This combination will generate critical fire weather conditions over the Rio Grande Plains. As a result, the Fire Weather Watch will be upgraded to a Red Flag Warning. East of the Rio Grande Plains to I-35/I-37 corridors, although winds will be lighter and humidities higher, elevated to near critical fire weather conditions are expected . Surface high settles over our area tonight with much cooler low temperatures due to lighter winds and low dewpoints. Surface begins to drift off to the east on Sunday as another upper level trough currently off the Pacific Northwest Coast moves onshore into California. Southeasterly winds return to all areas by evening with a slow increase in moisture. && .LONG TERM (Sunday Night through Friday)... Relatively stable and seasonal temperatures are expected through the long term with afternoon highs in the 70s/lows in the 50s north and east and highs in the 80s/lows 56-65 south and west, with the coolest lows coming Wednesday morning. Precip chances will come Monday into Monday night, then return as early as Thursday although the picture becomes a little murky late in the week. Sunday evening, an upper level trough over the Four Corners region will begin to move to the southern Plains and finally begin to break down the persistent ridging over the Gulf of Mexico. Could start to see some isolated shower activity just before sunrise Monday as weak isentropic upglide begins. WAA and moisture return will build instability ahead of the cold front, and showers and a few thunderstorms are likely during the day. This activity will be primarily focused over the eastern 2/3rds of the area and forcing will be strongest north. There may be a slight chance for a strong storm in the afternoon and evening as the pre-frontal trough crosses the I-35 corridor with CAPE perhaps exceeding 1000 J/kg and deep shear near 50 knots. The best chance for this will come along and east of the I-35 corridor. The highest QPF of up to 0.5" with locally up to 1", is expected north of Austin. Moisture will quickly exit as the front approaches and showers should end Monday night. Weak ridging will then keep us mainly dry through Wednesday night. Despite models beginning to diverge after Wednesday and quite a bit of run-to-run change over this period, long-wave northern stream troughing is expected over the east CONUS, perhaps closing off over the Great Lakes, while split flow may develop over the western CONUS. In addition to indications of a shortwave trough and perhaps some moist isentropic ascent Thursday, the longwave troughing should send another back-door front our direction by Thursday night/Friday morning. Beginning 12Z Thursday, have introduced slight chance POPs through the end of the period as the model blend initialization came in dry. Looks like that period, and especially into next weekend, has the potential to be very wet, and CPC has highlighted the above normal precipitation chances in their 6-14 day outlook products and the week 2 hazards. At this early juncture, models are showing low instability availability but will continue to refine the forecast over the coming days. && .PREV DISCUSSION... /ISSUED 1243 AM CDT Sat Mar 28 2020/ AVIATION... MVFR conditions, -RA/VCSH, and S to SE winds of 5 to 10 KTs have developed at the I-35 sites and will continue until mid Saturday morning. Although ISOLD TSRA are possible, will hold off mention due to low chances. However, will monitor radar trends for possible updates to mention. A frontal passage will end the -RA/VCSH and any TSRA along with a rapid improvement to VFR on NW winds 10 to 15 KTs. Wind speeds gradually decrease to 5 KTs Saturday night. SHRA are expected in the VCNTY of KDRT until frontal passage early Saturday morning. VFR skies will prevail with SE winds around 5 KTs, shifting to NW with the frontal passage and increasing to 15 to 25 KTs with gusts around 30 KTs. Wind speeds decrease to near 5 KTs Saturday night. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 78 52 78 60 75 / 60 0 - 20 80 Austin Bergstrom Intl Airport 77 51 78 60 76 / 60 0 - 20 80 New Braunfels Muni Airport 80 49 78 60 77 / 60 0 - 20 70 Burnet Muni Airport 76 48 74 58 71 / 40 0 - 20 90 Del Rio Intl Airport 80 50 83 61 84 / 0 0 0 10 10 Georgetown Muni Airport 78 48 77 59 72 / 50 0 - 20 90 Hondo Muni Airport 83 49 81 62 80 / 20 0 - 20 70 San Marcos Muni Airport 78 49 78 60 77 / 60 0 - 20 80 La Grange - Fayette Regional 76 51 79 62 80 / 60 0 - 20 60 San Antonio Intl Airport 82 52 78 61 77 / 50 0 - 20 70 Stinson Muni Airport 83 54 80 63 79 / 50 0 - 20 70 && .EWX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 6 PM CDT this evening for Dimmit-Kinney-Maverick-Uvalde-Val Verde-Zavala. && Short-Term/Aviation...04 Long-Term...KCW
Hazardous weather outlook, Mar 27, 3:11 PM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 311 PM CDT Fri Mar 27 2020 TXZ171>173-184>194-204>209-219>225-282000- Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Hays-Travis-Bastrop-Lee-Medina-Bexar-Comal- Guadalupe-Caldwell-Fayette-Frio-Atascosa-Wilson-Karnes-Gonzales- De Witt-Lavaca- 311 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A strong storm or two is possible Monday afternoon and evening near and east of the I-35 corridor ahead of a Pacific cold front. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. TXZ183-202-203-217-218-228-282000- Val Verde-Kinney-Uvalde-Maverick-Zavala-Dimmit- 311 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Near critical to critical fire weather conditions are possible near the Rio Grande on Saturday as gusty winds and low relative humidity develop. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:51 AM CDT | Special Weather Statement | EWX | Gillespie, Llano | 39 min |
| Mar 28, 7:13 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 31 min |
| Mar 28, 7:38 AM CDT | Special Weather Statement | EWX | Gillespie, Llano | 52 min |
Nearby
Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.